Misfit Animals is reader-supported. When you buy via links on our site, we may earn an affiliate commission at no cost to you. Learn More.

Dog Shaking After Shots: What You Need to Know

Shaking is a mild side effect caused by an allergic reaction to the vaccine. The vaccinated site can cause discomfort for your dog. Other side effects include lethargy, swelling, congestion, and difficulty breathing.

Caring for their pets is the responsibility of every owner. Feeding them properly, bathing them, and getting them checked by a veterinarian are some of the jobs of pet owners. 

This includes having their dog vaccinated.

Vaccination shots are a vital part of keeping your dog healthy and fit. Several infections and viruses are harmful to dogs, and preventing them is the best treatment. 

There are unfortunately some side effects of getting vaccinated. One of them is shaking.

This article answers why dog shakes after getting shots and how you can stop it from happening.

Dog Shaking After Shots

Shaking is a potential side effect dogs can experience after vaccine shots. Their bodies shake as they get used to the vaccine, which can cause discomfort and sickness.

Prevention is better than treatment. 

Vaccination helps dogs fight several infections that can be life-threatening before they happen. Getting your dog vaccinated regularly helps keep its immune system strong and healthy in the long run.

A vaccine doesn’t guarantee that an infection won’t occur in the future. It adds a strong layer of protection and familiarizes the body with fighting the infection if it occurs. 

The most commonly used vaccine for dogs is the Lepto vaccine.[1]

There are a few potential side effects of getting vaccinated. Shaking is one of the most common side effects that dogs have after vaccination. 

Shaking can be the result of various factors such as an allergic reaction, pain, discomfort, sickness, or stress following the vaccine.

Related: Why Is My Dog Shaking?

dog shaking after vaccine

5 Reasons Dogs Shake After Shots

Pain, stress, and sickness are the most common reasons for shaking in dogs after getting shots. Your dog can also be having an allergic reaction to the vaccine, which makes its body tremble.

Vaccination comes with side effects. Humans and dogs both suffer from several side effects after getting shots. These side effects generally subdue within a day or two. If the shaking persists longer than that, your dog can be experiencing an allergic reaction.

Here are the 5 top reasons why dogs shake after shots.

1. Pain or Discomfort

The most probable causes of shaking in dogs after shots are pain or discomfort at the site of vaccination. Vaccines can cause swelling or stiffness in the area of injection. This happens because of a reaction to the insertion of a needle.

The swelling should go away within a few days and is typically not a cause for concern. Consult a veterinarian for guidance if the swelling lasts for more than a week.

2. Sickness

dog sickness

Some dogs get sick in response to vaccination. Fever is the most common symptom of the body reacting to the vaccine. 

Most vaccines are designed to mimic the infection in a controlled setting. They usually consist of dead viruses that cannot replicate. This allows the body to produce antibodies to fight the infection and prepare when the real infection attacks.

Your dog can be shaking due to a fever caused by the immune system being triggered by the vaccine. The fever should subdue within a day or two, and with it, the shivering. 

Some other side effects dogs can have after vaccination are:

  • Nausea
  • Diarrhea
  • Loss of appetite
  • Difficulty breathing

3. Stress

Stress Dog

The process of vaccination can be stressful for dogs. Some dogs are terrified of going to the veterinarian. Others dogs are highly sensitive and do not like to be touched by other people.

Poking, handling, and injecting may be too much for your dog. The stress accumulated can cause shaking. This can go away quickly, and your dog should quickly return to its normal self. Excessive and uncontrolled shaking requires medical attention.

4. Lethargy

Lethargy is a common side effect of getting shots. The process of getting a vaccination can be tiresome for dogs. Dogs can feel weak following vaccination. Younger dogs are more likely to be worn out after getting their shots.

The weakness in the body can cause trembling in your dog due to a lack of energy. You should allow your dog to rest after their vaccination to gain back its strength for the next day.

5. Allergic Reaction

Allergic Reaction on dog

Under extreme circumstances, your dog can be shaking due to an allergic reaction to the vaccine. This does not usually occur, but it is possible. 

Allergic reactions to vaccines[2] can result in several symptoms:

  • Diarrhea.
  • Vomiting.
  • Puffiness in ears, eyes, and muzzle.
  • Bumps or hives on the body.
  • Collapse.

Identify your dog’s condition and check for signs of an allergic reaction. Consult a veterinarian as soon as possible to ensure your dog gets the right treatment.

Is It Normal for Dogs to Shake After Shots?

Yes, it is normal for dogs to shake after shots. Dogs shake due to pain or sickness, which generally goes away after a while.

Shaking is normal for dogs after vaccination. Pain at the site of injection can cause discomfort, which leads to trembling. Fever is another big determiner of shaking in dogs. Shivering is natural if your dog has a fever and is feeling cold.

It is not normal for dogs to shake uncontrollably for more than two days. This can mean your dog is suffering from something more severe and requires urgent veterinary care.  

How to Stop Dogs from Shaking After Shots

To stop dogs from shaking after shots, you have to calm them down. Do so by gently patting it or cuddling with it. Care for your dog if it is suffering from post-vaccination sickness. Visit a veterinarian if your dog is having an allergic reaction to the vaccine.

Shaking can be frustrating for dogs and their owners alike. If your dog is shaking, the first step would be to leave them alone. It is possible that your dog is tired and wants to get some sleep. 

Allowing your dog to get its rest will help its get back on its feet.

There are a few steps you can take to stop uncontrollable or rapid shaking:

  • Try to calm your dog by gently patting them and making them feel loved.
  • Cuddle with your dog to tone down their stress and anxiety.
  • Apply a cold compress to the area of injection to dull the pain.
  • Try hiding aspirin in your dog’s food to help them relieve some of the pain.[3]
  • Cover your pooch with a light blanket to keep them warm if they have a fever.
  • If your dog hasn’t lost its appetite, try feeding it its favorite treat to make it comfortable.
  • Let your dog get plenty of rest to speed up the process of recovery.
  • Constantly check on your dog to look for signs of distress or worse

Visit a vet if the shaking continues for more than a couple of days.

Conclusion

Dogs require vaccination to remain healthy and to strengthen their immune system. Vaccines can cause several side effects in dogs, including shaking. Identify the root cause of the problem if your dog is shaking after getting vaccination shots.

Stress, pain, sickness, and allergic reactions are the most common reasons why dogs shake after vaccinations. 

Look for signs and symptoms in your dog and treat them accordingly. The shaking should subdue within a couple of days. Book an appointment with a veterinarian to get your dog a proper checkup if the condition remains the same.

FAQs

Why is My Dog Shaking After Vaccine Shots?

Your dog can be shaking due to the pain in the vaccinated area. The discomfort and pain are caused by the swelling of the skin at the site of injection. Other possible reasons for shaking include stress, sickness, and allergic reactions. Note the symptoms of your dog and visit a veterinarian for proper guidance.

Why is My Dog Panting After Vaccine?

Heavy breathing in dogs after a vaccine is mainly the result of sickness. Some dogs develop a mild fever after vaccination. This is their bodies reacting to the vaccine. Pain can also cause your dog to breathe heavily after getting shots. Swelling at the site of vaccination is common for humans and dogs alike. The pain can cause your dog to pant. The panting should go away after a day or two. If that is not the case, visit a veterinarian as it can be something more serious.

Why is My Dog Shivering After Vaccine?

Vaccines can cause dogs to shiver with pain, stress, or fever. Your dog can be having stress from the vaccination process, which can be causing it to shake. If your dog has developed a fever, it is natural for it to shiver. Try calming your dog down if it has stress and care for it in the case of sickness.

About Dennis Stapleton

Dennis Stapleton has a passion for animals, especially dogs, and their relatives. He’s intrigued by their social structure and loves to write and teach about the world's most popular pet animal.